Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Paducah, KY

May 17, 2015Christian County, Todd County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 17, 2015, 3:44 PM CDT for Christian County, Todd County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2015, 3:44 PM CDT (20:44 UTC)
Expired
May 17, 2015, 6:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Christian County, KY, Todd County, KY

What was reported inside it

TimeReportWhereRemark
May 17, 4:52 PM CDTFLASH FLOODElkton, KYELK FORK OUT OF ITS BANKS AND OVER 181 NORTH MAIN IN ELKTON.
May 17, 5:21 PM CDTFLASH FLOODPembroke, KYA SMALL CREEK CAME OUT OF ITS BANKS AND THE WATER WENT INTO A HOME. THE RESIDENTS HAD TO BE EVACUATED. THE WATER IS SLOWLY RECEDING NOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WGUS53 KPAH 172044
FFWPAH
KYC047-219-172315-
/O.NEW.KPAH.FF.W.0004.150517T2044Z-150517T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SUN MAY 17 2015

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 615 PM CDT
    
* AT 342 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. MANY AREAS HAVE RECEIVED IN 
  EXCESS OF 3 TO 4 INCHES OF RAINFALL SINCE YESTERDAY. MORE HEAVY 
  RAIN WILL PERSIST THROUGH LATE AFTERNOON.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOPKINSVILLE...OAK GROVE...ELKTON...FORT CAMPBELL NORTH...
  GUTHRIE...PEMBROKE...TRENTON...LAFAYETTE...HERNDON...CLIFTY...
  ALLEGRE AND ALLENSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3664 8769 3676 8758 3685 8739 3706 8706
      3664 8706

$$
1 follow-up statement
184 
WGUS73 KPAH 172237
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT SUN MAY 17 2015

KYC047-219-172315-
/O.CON.KPAH.FF.W.0004.000000T0000Z-150517T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN KY-TODD KY-
537 PM CDT SUN MAY 17 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN CHRISTIAN AND TODD COUNTIES...

AT 500 PM CDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT 
REPORTED FLASH FLOODING DUE TO HEAVY RAINS IN THE PEMBROKE AND 
ELKTON AREAS. THE FLOOD WATERS WERE ALREADY RECEDING IN BOTH 
LOCATIONS.
 
A COMPLEX OF THUNDERSTORMS PRODUCED HEAVY RAIN UP TO 3 INCHES IN THE 
WARNED AREA THIS AFTERNOON...BUT THE RAINS ARE QUICKLY COMING TO AN 
END. ADDITIONAL HEAVY RAINS ARE NOT EXPECTED THIS EVENING.

SOME LOCATIONS THAT MAY EXPERIENCE CONTINUED FLOODING INCLUDE... 
HOPKINSVILLE...OAK GROVE...ELKTON...FORT CAMPBELL NORTH...GUTHRIE... 
PEMBROKE...TRENTON...LAFAYETTE...HERNDON...CLIFTY...ALLEGRE AND 
ALLENSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3664 8769 3676 8758 3685 8739 3706 8706
      3664 8706

$$

DRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:07 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 17, 2:07 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
207 PM CDT SUN MAY 17 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 207 PM CDT SUN MAY 17 2015

WEAK CONVECTION CONTINUES TO PUSH EAST ACROSS WEST KY / SW
INDIANA. SOME 25 TO 40 MPH WIND GUSTS...AND A REPORT OF TINY HAIL
IN ONE SPOT. THAT IS ABOUT IT. WILL SEE HOW MUCH THE AIRMASS CAN
RECOVER TO OUR WEST. TEMPERATURES ARE WARMING BUT IT REMAINS
CAPPED OVER SOUTHERN MISSOURI IN THE WAKE OF TODAY'S CONVECTION.
SHOULD THE AIRMASS RECOVER OVER SOUTHERN MO AS SOME MODELS
INDICATE IT WILL...COULD HAVE A FLARE UP FROM NRN ARKANSAS INTO SE
MISSOURI MOVING NE BY LATE DAY / SUNSET...CONTINUING INTO THE
EVENING HOURS. THE ACTIVITY MAY DRIFT SLOWLY EAST OVERNIGHT GIVEN
THE PERSISTENT STEERING SW FLOW ALOFT. AGAIN...THE OVERALL SEVERE
CHANCE SEEMS LIMITED...BUT CERTAINLY NOT ZERO...GIVEN THE STRONGER
WIND FIELDS REMAIN TO OUR NORTHWEST...AND THE WINDOW OF
OPPORTUNITY FOR SIGNIFICANT AIRMASS RECOVER WILL CONTINUE TO
SHORTEN THIS AFTERNOON. WE'LL SEE HOW IT PANS OUT.

MAINTAIN POPS MONDAY INTO MONDAY NIGHT...WITH A GRADUAL SE SHIFT
WITH TIME AS A FRONT ENTERS INTO THE AREA MONDAY NIGHT. HAVE HIGH
CHANCE TO LIKELY POPS FOR SCT/NUMEROUS COVERAGE. POPS WILL
DIMINISH SIGNIFICANTLY AFTER MIDNIGHT MONDAY NIGHT WITH DRY
WEATHER FORECAST TUESDAY THROUGH TUESDAY NIGHT AS HIGH PRESSURE
BUILDS IN.

TEMPERATURES WILL CONTINUE TO BE A BLEND OF EXISTING NUMBERS AND
THE LATEST MODEL/MOS BLEND.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 207 PM CDT SUN MAY 17 2015

MEDIUM CONFIDENCE IN THE EXTENDED AT BEST. MODELS ARE STARTING TO
DIVERGE WITH THEIR SOLUTIONS.

THE FIRST SYSTEM APPEARS TO MOVE THROUGH MID WEEK AS A SURFACE LOW
TRACKS THROUGH OR JUST SOUTH OF THE FA. THE SOUTHERN TRACK HAS BEEN
THE PREFERRED BUT NOW THE 00Z SUN ECMWF HAS MOVING THROUGH THE FA.
EITHER WAY...WET OR DRY...ANY PRECIP WILL BE LIGHT AND SHOULD BE
ABSENT THUNDER ALTHOUGH A CLAP OR TWO WILL BE POSSIBLE. NO SEVERE
THREAT FOR THE MID WEEK SYSTEM. AS FOR THE WEEKEND IT TO IS A
LITTLE LESS CONFIDENT. BOTH THE LATEST GFS AND ECMWF HAVE A SYSTEM
COMING IN NO LATER THAN SUNDAY ALTHOUGH AS TYPICAL THE GFS IS
LITTLE FASTER. AT THIS TIME WILL ATTEMPT TO HOLD OFF ANY POPS
UNTIL AFTER MIDNIGHT SATURDAY NIGHT AND MAY END UP PUSHING IT BACK
UNTIL SUNDAY AFTER SUNRISE. LI'S GO NEGATIVE WITH CAPES OVER 1K
J/KG2 ON BOTH GFS AND ECMWF. HOWEVER THE FORECAST SOUNDING ARE NOT
THAT IMPRESSIVE AS FOR LOW LEVEL MOISTURE ALTHOUGH SATURATED
ALOFT. WILL MAKE FINAL CALL AFTER THE EXTENDED INIT AND
COLLABORATION ON TIMING FOR EACH SYSTEM. RIGHT NOW WILL REMAIN AS
CONSERVATIVE AS POSSIBLE WITH THE DURATION OF POPS.

AS FOR TEMPERATURES WILL LEAN TOWARD THE MUCH COOLER ECMWF WHICH IS
BELOW NORMAL EARLY IN THE EXTENDED WARMING TO NEAR NORMAL LATE IN
THE WEEKEND. THE GFS MOS IS RUNNING ABOUT 10 DEGREES ABOVE THE
AFOREMENTIONED.

&&

.AVIATION...
ISSUED AT 1204 PM CDT SUN MAY 17 2015

MVFR CIGS EAST OF THE MISSISSIPPI SHOULD IMPROVE AS A MESOSCALE
CONVECTIVE SYSTEM MOVES THROUGH AND SCOURS OUT THE LOW LEVELS FROM
WEST TO EAST. SOME LINGERING LOW CLOUDS POSSIBLE. GUSTY SOUTH
WINDS TO PERSIST THOUGH A LULL IS POSSIBLE WITH THE SHOWERS AND
ISOLATED THUNDERSTORMS MOVING THROUGH. TONIGHT...CONVECTIVE
CHANCES INCREASE ESPECIALLY SOUTHEAST OF A KEVV-KCGI-KPOF LINE.
WILL CARRY THIS POSSIBILITY ALONG WITH VARYING BASES GIVEN THE
PROSPECTS OF RAIN AND A PERSISTENT MOIST S/SW SURFACE-BOUNDARY
LAYER FLOW INTO MONDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KYZ001>022.

&&
Hazardous weather outlook, May 17, 9:43 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
943 AM CDT SUN MAY 17 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-WHITE-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-
HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
943 AM CDT SUN MAY 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST TODAY THROUGH
TONIGHT. A FEW ISOLATED STRONG TO MARGINALLY SEVERE STORMS CANNOT BE
RULED OUT. BEST CHANCE IS WEST OF AN EVANSVILLE INDIANA TO MURRAY
KENTUCKY LINE. HAIL...LOCALLY STRONG WINDS AND HEAVY RAIN WILL BE
THE PRIMARY HAZARDS. MOVEMENT OF THE ACTIVITY SHOULD BE NORTHEAST
AROUND 40 MPH.

INCREASING SOUTH TO SOUTHWEST WINDS MAY CAUSE PROBLEMS FOR AREA
BOATERS TODAY. SEE THE LAKE WIND ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY INTO MONDAY NIGHT. THUNDERSTORMS
ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY IN PORTIONS OF SOUTHEAST
MISSOURI.  SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY AND TONIGHT.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:40 AM CDTLake Wind AdvisoryPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more15 hr

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.